Thanks for your qury at DoctorSpring.com.
You have not mentioned the date of your girlfriend's last menstrual period.
You should take a home pregnancy urine test as soon as she skips her period by a couple of days.
Incidentally, the emergency contraceptive pill has a side effect of delaying or preponing the period by a week, sometimes more.
However, as you had unprotected sex two weeks ago, a pregnancy test would be reliable when taken 2 - 3 days after her missed period.
Hope it helps, please feel free to discuss further.
All the best.
Patient replied :
Thank you for your response.
That is another concern to be discussed. She says her periods had been more or less around the same date every month since the beginning, however, since we started having sex few months ago, though protected, the scheduled has changed.
Last month she had her period on the last dates of the month, so accordingly, she is not due for another week. But right now we are not concerned about that.
Since the day she had the pill, she had been having constant lower abdominal pains and frequent dizziness and nausea. The pill instructions said that these were known side effects, but they were only supposed to last for a day or two.
Is there any reason for this happening, that too even before the time of the first period?
It is common for the dates of the menstrual cycles to keep changing.
It occurs due to various reasons - change of seasons, climate, anxiety, stress, travelling etc.
Hence, as long as the cycles are regular ( variation of 3 - 5 days each month is also acceptable , then please do not worry.
Also, since she is not due for her period till the end of this month, take a pregnancy test only IF she skips her period.
Constant abdominal pains and nausea and dizziness should not persist for so long after taking the emergency contraceptive pill.
It is possible that she has coincidental gastroenteritis or a mild pelvic infection alongside, which can be common in sexually active females.
If the pain and nausea are very troublesome, then consult a gynecologist to rule out pelvic / bowel infection.
Otherwise, rarely, she could have had the symptoms as a side effect of the pill for a few days, and then the onset of pre menstrual / early pregnancy symptoms could have occurred.
If the pain and nausea are not too bothersome, I would ask you to wait till her period, and then they should clear away gradually.
All the best.
Patient replied :
My girlfriend had some blood flow the night before yesterday, and we assumed that her periods have started. But it only lasted for a few hours.
She generally has very heavy flows during her periods and elaborate periods of abdominal pain and nausea, but this time the flow only lasted for few hours, yet she is in a lot of pain.
There is nothing normal in these happenings. I am visiting a gynae physician in a day or two. Please let me know your suggestions.
Thanks and Regards
The emergency contraceptive pill does affect the next menstrual cycle.
Periods can be earlier or later than normal, scantier or heavier than normal.
I do not think you have anything to worry about.
Just take a pregnancy test in any case.
And yes, if your girlfriend is feeling different in any way, a gynecological consultation would be in order.